Erowid References Database
Hartung TK, Schofield E, Short AI, Parr MJ, Henry JA.
“Hyponatraemic states following 3,4-methylenedioxymethamphetamine (MDMA, 'ecstasy') ingestion”.
BACKGROUND:Life-threatening and fatal hyponatraemic complications following ecstasy use have previously been documented. AIMS: To define clinical features of hyponatraemia following the ingestion of 3,4- methylenedioxymethamphetamine (MDMA, 'ecstasy').
DESIGN:Retrospective case series.
METHODS:All enquiries to the London centre of the National Poisons Information Service (NPIS) between December 1993 and March 1996 were screened for cases of MDMA use associated with hyponatraemia (serum sodium < 130 mmol/l). History of fluid consumption, presenting features and subsequent clinical course were recorded.
RESULTS: Seventeen patients, aged 15-26 years, were identified. Serum sodium levels ranged between 107 mmol/l and 128 mmol/l. In six patients, biochemical results were consistent with inappropriate secretion of antidiuretic hormone (SIADH). Analytical confirmation of MDMA ingestion was obtained in 10 patients. Ten patients were known to have ingested a large amount of non-alcoholic or alcoholic fluid. The clinical pattern was remarkably uniform, with initial vomiting and disturbed behaviour, followed in 11 patients by seizures. Drowsiness, a mute state and disorientation were observed for up to 3 days. Two patients died; 14 made a complete recovery.
PURPOSE:MDMA can cause life-threatening hyponatraemic encephalopathy when accompanied by excessive fluid ingestion. The mechanism involves inappropriate secretion of antidiuretic hormone.
[ Cite HTML